VENLAFAXINE INGESTION IN A 4-YEAR-OLD GIRL

Authors


  • Conflict of interest: None declared.

15 April 2012

Dear Editor,

We report an acute dystonic reaction due to venlafaxine ingestion in a 4-year-old girl.

Case: A developmentally normal, previously well 4-year-old child was brought to the emergency department because of her acute development of akinetic mutism and urinary incontinence. She had been well the day before. On the day of presentation she woke late and refused to walk. During the course of the day she sat in front of the television and ate little. She was described as flushed and ‘febrile’, although a raised temperature was not documented. Slight drooling was also noted. Her grandmother brought her to hospital because it was increasingly apparent that she was mute and stiff, and because of the development of urinary incontinence.

On examination she was mute, akinetic and hypomimic. There was a mild tachycardia (80–110 beats per minute). Her blood pressure was 80/60 mmHg and her vital signs otherwise normal. She made good eye contact, fixed and followed normally. Her pupils were 4 mm, symmetric and reactive, and her extraocular movements were normal. Despite the absence of facial expression, her lips and teeth closed tightly and her gag reflex was normal. Secretions were pooled in her mouth and she had significant limb rigidity. Her neck was mildly extended and ankles held in equinus. Passive neck flexion was not painful. Minimal spontaneous movement was observed symmetrically in the hands and feet. The deep tendon reflexes were symmetric and difficult to elicit due to rigidity. There was no clonus. The plantars were upgoing (striatal toes). Sensation was intact. The abdominal reflexes were present. She was unable to walk due to her rigid ankle equinus and marked truncal flexion when held erect.

These findings, which were most consistent with an extrapyramidal syndrome, prompted specific interrogation as to drug exposure. The grandmother admitted that her husband's quetiapine and venlafaxine were located in an accessible bedside table, but felt that drug ingestion was unlikely. A computed tomography scan arranged to exclude brain-stem herniation heralded by worsening extensor posturing was normal; specifically it showed adequate cerebrospinal fluid volumes in the quadrigeminal cistern around the brain-stem and no abnormalities of the basal ganglia. The serum creatine kinase (CK) was also normal.

A discrete episode of autonomic disturbance with hypertension and mydriasis prompted loading with phenytoin. The patient was transferred to paediatric intensive care unit and a dose of intravenous benztropine was administered. She showed some improvement when she awoke 4-h later, with increased movement of the trunk and limbs and some restoration of speech, but she remained quite rigid.

Further neuroimaging and lumbar puncture were deferred because of this improvement. The initial urine drug screen was negative, but urine mass spectrometry was positive for venlafaxine and negative for quetiapine. Some persisting hypomimia, bradykinesia and rigidity could be demonstrated at 16 h from presentation. The patient returned to normal over the following 2 days.

Discussion: This child demonstrated typical features of a drug-induced dystonic reaction, with neuroleptic malignant syndrome and serotonin syndrome among the initial differential diagnoses. The recognition of an acute extrapyramidal syndrome in a child should prompt suspicion of drug ingestion along with evaluation for a more precise toxidromal diagnosis. Autonomic findings in this case included the history of flushing, the episode of hypertension and mydriasis, and the mild tachycardia. The drooling was more likely due to oral dystonia than hypersalivation. Overall, these autonomic features are not as prominent as those seen in the serotonin syndrome. Importantly specific features of the serotonin syndrome were absent: myoclonia, tremor, disorientation, irritability and diarrhoea.1,2 The rigidity and possible fever in this case warranted consideration of neuroleptic malignant syndrome; however, the CK level was normal.

This dystonic reaction was managed with benztropine (an anticholinergic) and supportive therapy. Suspicion of a dystonic reaction at the severe end of the spectrum should prompt management directed by a clinical toxicologist. Apart from discontinuing the offending agent(s), benztropine and supportive therapy, use of propranolol and dantrolene may also be employed.

The protracted time course of the resolving extrapyramidal features in this case was in keeping with the lipid-soluble properties of the ingested agent. The ingestion presumably occurred the night prior to presentation. Venlafaxine tablets are an enticing pink colour. Drug ingestions may be more common when children are staying with less familiar carers with suboptimal supervision.

Venlafaxine ingestion has only once been reported in a child – the tablets were mislabelled, and cholinergic but not extrapyramidal effects were documented.3 There is a much wider reported literature for venlafaxine ingestion in adults typically as episodes of deliberate self-harm, including polypharmacy overdoses.4–6 Seizures, rhabdomyolysis and cardiotoxic effects are reported in adults. Dystonic reactions to venlafaxine have not been previously reported in adults or children.

Ancillary